North Dakota, 2025

Blizzard in North Dakota, February 6, 2025

February 6, 2025 · NWS FGF · 1 event in 1 county or zone

Blizzard affecting portions of the Devils Lake Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Blizzard affecting portions of the Devils Lake Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 6, 5:39 AM CST, 3 hours 21 minutes earlier. Its key messages:

  • Westerly winds gusting up into the 40 to 45 mph range will bring blowing snow impacts, mainly in eastern North Dakota and the more open areas of northwestern Minnesota.
  • Wind chills down to -30 in portions of the Devils Lake Basin this morning.
  • The next winter system coming Friday night and Saturday has a probability of 60 percent chance or higher for 4 or more inches of snow south of the I-94 corridor.
Area forecast discussion, Feb 6, 5:39 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
539 AM CST Thu Feb 6 2025

.KEY MESSAGES...

- Westerly winds gusting up into the 40 to 45 mph range will
  bring blowing snow impacts, mainly in eastern North Dakota and
  the more open areas of northwestern Minnesota.

- Wind chills down to -30 in portions of the Devils Lake Basin
  this morning.

- The next winter system coming Friday night and Saturday has a
  probability of 60 percent chance or higher for 4 or more
  inches of snow south of the I-94 corridor.

&&

.UPDATE...
Issued at 539 AM CST Thu Feb 6 2025

A few minor tweaks to match current satellite and observation
trends, but otherwise no huge changes to what we have going.
Wind chills starting to meet cold advisory criteria in the
Devils Lake basin, and some visibility down to 2 miles or so in
a few places due to blowing snow.

&&

.DISCUSSION...
Issued at 321 AM CST Thu Feb 6 2025

...Synopsis...

Upper trough currently over the Sask/Manitoba border will move
southeast into northern MN and then off into the Great Lakes.
Near zonal flow tomorrow into Friday before the next trough
moves from the Rockies into the western Plains tomorrow night.
The trough will move through the Dakotas and into the midwest on
Saturday, leaving flow northwesterly Sunday into Monday.
Dropping heights for the start of the work week will bring
another round of below average temperatures.

...Blowing snow impacts today...

Flurries continues to linger across the region although the
accumulating snow has pushed past our eastern counties and have
let the advisory go in the Lakes region of northwestern
Minnesota. Winds have been gusting up to 30 to 40 mph
periodically in portions of eastern ND this morning. Model
soundings show there is a 35 kt jet right off the surface that
can be easily mixed down so could get a bit higher for gusts,
perhaps up to 45 mph at times. Sustained winds will be a bit
lower, and even with the 2 to 4 inches of fresh snow in more
places than expected, it seems that the blowing snow model has
more scattered to areas rather than widespread 1/2 mile or less.
Some HCRs are possible, but not sure if they will be strong
enough to produce snow showers and further reduce visibility.
With all the question marks, will continue to keep the winter
weather advisory going for blowing snow.

...Cold temperatures through noon...

With the winds from the west and temperatures continuing to drop
early this morning, wind chills will get down to around -30 in
portions of the Devils Lake basin. Several spots already
approaching criteria, and although we will not see readings that
low for very long we already have the headline out so will
continue to keep it going.

...Snow chances for Saturday...

The next system coming through will arrive Friday night and
continue throughout the day on Saturday. The trough will be fast
moving through the Plains, but looks like it will produce some
good synoptic lift and 850mb frontogenesis is fairly strong.
Probabilities for snow are quite high along and south of the
I-94 corridor, with over 60 percent for 4 inches or more. The
chances for six inches or more (watch/warning criteria) are a
bit more mixed. Some probabilities are around 50 percent for 6
inches, but only in the southern half of Grant county. pWSSI is
not very high (20 to 30 percent) for only moderate impacts along
our southern border. Think there is a fairly decent chance for
snow on Saturday, but we are on the edge and given all that is
going on with the current blowing snow we don't want to cause
confusion. Will let the day shift take a look at the system and
issue any watch (or not) as needed.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 539 AM CST Thu Feb 6 2025

A few MVFR ceilings hanging around KBJI, and some vis down to
2SM at KDVL, but otherwise VFR conditions for a period this
morning. Light snow reported by sensor at KDVL is really
blowing snow from the wind as skies are clear, although more
clouds will be moving in from the northwest in the next few
hours. Blowing snow and perhaps a few snow showers will reduce
visibility at times down into the 2-5SM range through this
afternoon, then winds and clouds will diminish this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for
     NDZ008-016-027-030-039.
     Cold Weather Advisory until noon CST today for NDZ006-007-014-
     015-024-026-054.
     Winter Weather Advisory until 6 PM CST this evening for NDZ006-
     007-014-015-024-026-028-029-038-054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ001>005-007-008-013>015-022-027-028.

&&

UPDATE...JR
DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, Feb 6, 6:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CST Thu Feb 6 2025

MNZ001>005-007-008-013>015-022-027-028-NDZ006>008-014>016-024-
026>030-038-039-054-071230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-East Becker-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
622 AM CST Thu Feb 6 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Winter weather advisory in effect for most of today for areas of
blowing snow reducing visibilities. Local visibility to one half
mile or lower are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-024-071230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-
622 AM CST Thu Feb 6 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ029>032-040-NDZ049-052-053-071230-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
622 AM CST Thu Feb 6 2025

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Patchy blowing snow in open country today causing locally reduced
visibilities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next winter system coming Friday night and Saturday has a
probability of 60 percent chance or higher for 4 or more
inches of snow south of a Lisbon to Wahpeton to Fergus Falls to
Wadena line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Feb 6, 6:31 AM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
631 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Snow             4 SE Westbury           46.89N 95.84W
02/06/2025  M2.4 Inch        Becker             MN   Cocorahs

            Cocorahs station MN-BK-10 Detroit Lakes MN
            5.7 N.

&&
Local storm report, Feb 6, 6:50 AM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
650 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     Snow             Grand Forks             47.92N 97.07W
02/06/2025  M1.8 Inch        Grand Forks        ND   CO-OP Observer

            NWS Office observation.

0645 AM     Snow             5 W Grand Forks         47.92N 97.18W
02/06/2025  M2.3 Inch        Grand Forks        ND   Other Federal

            Contract Weather Observer at Airporet.

0639 AM     Snow             1 SSE Langdon           48.75N 98.36W
02/06/2025  M0.5 Inch        Cavalier           ND   Cocorahs

            ND-CV-4.

0642 AM     Snow             3 S Fargo               46.84N 96.80W
02/06/2025  M3.4 Inch        Cass               ND   CO-OP Observer

            Storm total.

0648 AM     Snow             Fargo                   46.88N 96.80W
02/06/2025  M3.4 Inch        Cass               ND   Broadcast Media

            Measured at Flag Family Media.

0647 AM     Snow             6 N Fertile             47.62N 96.29W
02/06/2025  M4.0 Inch        Polk               MN   Public

0608 AM     Snow             1 SSW Ottertail         46.42N 95.57W
02/06/2025  M1.5 Inch        Otter Tail         MN   CO-OP Observer

            CO-OP Observer station OTTM5 Ottertail MN.

0641 AM     Snow             Deer Creek              46.39N 95.32W
02/06/2025  M1.5 Inch        Otter Tail         MN   Cocorahs

            MN-OT-7.

0643 AM     Snow             Pelican Rapids          46.57N 96.09W
02/06/2025  M3.0 Inch        Otter Tail         MN   CO-OP Observer

            MN-OT-6.

0642 AM     Snow             Ashby                   46.09N 95.82W
02/06/2025  M3.8 Inch        Grant              MN   Public

            final.

0645 AM     Snow             Bemidji                 47.48N 94.88W
02/06/2025  M3.3 Inch        Beltrami           MN   Public

            In town south end.

0648 AM     Snow             6 N Bemidji             47.57N 94.88W
02/06/2025  M4.0 Inch        Beltrami           MN   Public

&&
Local storm report, Feb 6, 6:55 AM CST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
655 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     Snow             Parkers Prairie         46.15N 95.33W
02/06/2025  M4.0 Inch        Otter Tail         MN   Broadcast Media

            relayed thru broadcast media from the
            public.

0654 AM     Snow             Hawley                  46.88N 96.32W
02/06/2025  M3.0 Inch        Clay               MN   Broadcast Media

            relayed through media from public.

&&
Local storm report, Feb 6, 7:04 AM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
704 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     Snow             Larimore                47.91N 97.63W
02/06/2025  M1.7 Inch        Grand Forks        ND   Cocorahs

&&
Local storm report, Feb 6, 7:08 AM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
708 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Lisbon                  46.43N 97.68W
02/06/2025  M1.2 Inch        Ransom             ND   CO-OP Observer

            CO-OP Observer station LISN8 Lisbon ND.

&&
Local storm report, Feb 6, 7:27 AM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
727 AM CST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             3 SSE Grand Forks       47.87N 97.03W
02/06/2025  M2.0 Inch        Grand Forks        ND   Cocorahs

            Cocorahs station ND-GF-14 Grand Forks ND 3.4
            SSE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Cavalier

When
February 6, 9:00 AM CST to 6:00 PM CST
Where
Cavalier forecast zone
Reported by
ASOS
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Asos reported visibility at quarter mile or less for over three hours.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249496.